Texas, 2023

Hail and Damaging Winds in Texas, June 23, 2023

June 23, 2023 · NWS LUB · 10 events in 7 counties and zones

Strong daytime heating and good moisture levels proved sufficient for scattered thunderstorm development up and down much of the High Plains on the afternoon and evening of the 23rd. In addition, a storm system emerging from the northern Rockies provided moderate to strong vertical wind shear over this same corridor, which promoted storm organization.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong daytime heating and good moisture levels proved sufficient for scattered thunderstorm development up and down much of the High Plains on the afternoon and evening of the 23rd. In addition, a storm system emerging from the northern Rockies provided moderate to strong vertical wind shear over this same corridor, which promoted storm organization. Several of the thunderstorms gained strong mid-level rotation. These supercell thunderstorms generated very large hail and torrential downpours as they tracked eastward through the evening hours. One storm took aim at the south side of Lubbock (Lubbock County), producing golf ball to baseball size hail, and even larger in spots. The giant stones were widely spaced, but inflicted property damage where they impacted objects like cars and buildings.

High wind reports from the Texas Tech University West Texas mesonet site are listed below:

67 mph at Paducah (Cottle County),|58 mph at Hackberry (Cottle County), and|58 mph at Childress (Childress County).

Maximum wind gusts from area ASOS stations are listed below:

59 mph at Childress Municipal Airport (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 23, 1:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 1:46 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
246 PM CDT Fri Jun 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 225 PM CDT Fri Jun 23 2023

A very warm and moist airmass is generating quite a bit of potential
energy for thunderstorms this afternoon and evening across the
forecast area. A strong cap is still in place, but continued
heating, increasing convergence along a developing surface
trough/dryline near the TX/NM border, and an approaching shortwave
in the southwesterly flow aloft are all expected to contribute to
convective initiation soon across the western South Plains. Also of
note is a well-defined outflow boundary laid down by a ongoing
convective complex now in south-central OK. This boundary lies from
near Caprock Canyons State Park arcing east-southeast into northern
Cottle County, and is pretty much stationary at this time. Storms
that develop will be able to exploit an environment of strong
instability, with MLCAPES of up to 3500+ J/kg, peaking in the
Rolling Plains where low 70s dewpoints currently reside. Stronger
deep-layer shear will be found across the Panhandles into our
northern Counties, and that combined with warmer temperatures aloft
farther south, likely accounts for CAM indications that we'll see
more numerous activity across our northern counties, and likely more
intense as well. At this time, it appears that Lubbock lies on the
south side of this "dividing line", but we certainly can't rule out
a strong or severe storm around Lubbock or farther south, the odds
are just a bit lower.

Very large hail will be possible with the strongest storm cells,
along with severe outflow wind gusts. The tornado threat will likely
be maximized just along and north of that outflow boundary with any
discrete storm encounters it. Otherwise, any other supercellular
storms may be capable of producing brief tornadoes as well.

The storm activity is still expected to congeal into a broken or
solid "squall line" this evening that will move across much of the
Rolling Plains. The main severe threat will transition to straight
line wind gusts with this line, with lesser but still present
large hail and brief tornado threats. The storm activity should have
pretty much exited the area by midnight, and we'll be left with a
quiet and very mild night, with lows in the 60s and 70s.

Saturday, the upper ridge flattens out and drier, westerly flow
is established across the forecast area. While this will eliminate
the chance of storms, the dry, downsloping flow will allow
temperatures to soar. The dryline should mix off the Caprock.
Afternoon high temperatures should be above 100F area- wide, and
may approach 110F in the southern Rolling Plains. These
temperatures should reach at least into the low side of our heat
advisory criteria (105F on the Caprock and 110F in the Rolling
Plains). We're also considering that we won't get much heat relief
tonight or tomorrow night. We'll issue a Heat Advisory for much
of the southern and central South Plains and Rolling Plains
(including Lubbock) from 1 pm to 10 pm tomorrow.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 225 PM CDT Fri Jun 23 2023

An extended period of very hot temperatures, dangerously so at
times, will persist through the long term forecast. High
temperatures on Sunday will be modified slightly cooler across our
northern zones as a weak front slowly pushes south through our area
during the day becoming more diffuse as the day goes on. The center
of the persistent subtropical ridge driving the recent heat will
gradually shift from northern Old Mexico across the Trans-Pecos and
Big Bend into central Texas by Tuesday. High temperatures on Tuesday
will be between 100-110 area wide (with some locations possibly
reaching as high as 115 across the southern South Plains and
southern Rolling Plains). Deterministic guidance provides a hint of
relief from the intense heat late next week into next weekend, with
increasing rain chances due to a Pacific trough attempting to dig
this far south. The NBM has not picked up on that signal attm, but
it would be welcomed relief from the mostly dry and hot conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri Jun 23 2023

The main aviation concern will be the potential for strong/severe
t-storms in the vicinity of all three terminals late this
afternoon and evening bringing potential of strong downdraft wind
gusts, hail and turbulence. After the storms clear out tonight, a
40-50 kt low-level jet from the south-southwest will develop and
may bring Low-level wind shear conditions, primarily at KCDS. Very
hot temperatures are expected on Sat afternoon and evening
resulting in higher density altitudes.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 10 PM CDT Saturday for TXZ031-032-
034>044.

&&

SHORT TERM...33
LONG TERM....55
AVIATION...33
Hazardous weather outlook, Jun 23, 1:23 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
223 PM CDT Fri Jun 23 2023

TXZ021>044-241930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
223 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and tonight across
the Caprock and Rolling Plains. All severe weather related hazards
are possible, including: Very large hail up to near baseball size,
damaging wind gusts between 70 and 80 mph, and a tornado or two.
Scattered thunderstorms are expected to develop across the western
South Plains and southwest Texas Panhandle this afternoon and
increase by the evening hours as storms grow into a complex and move
to the east. Torrential rainfall will lead to a risk for localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Heat Advisory is in effect for Saturday afternoon and evening
across much of the South Plains and Rolling Plains. Very hot
temperatures Tuesday through Thursday are expected to reach Heat
Advisory and possibly Excessive Heat Warning criteria, for much of
the South Plains and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 high wind. Local standard time, as filed.

Hail, Castro

When
June 23, 4:45 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Reported by
Public
Coordinates
34.550, -102.320

A report was received of hail up to quarter size in Dimmitt.

Hail, Hockley

When
June 23, 5:00 PM CST
Where
Hockley County, 1 mi E of Smyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -102.153

A trained spotter reported quarter size hail east of Smyer.

Hail, Lubbock

When
June 23, 5:07 PM CST to 5:42 PM CST
Where
Lubbock County, 3.59 mi SE of Wolfforth to (Lbb)lubbock Intl Ar
Measured
4.5 in hail
Property damage
$50 million
Reported by
NWS Employee
Coordinates
33.471, -101.969

A large swath of giant hail occurred over an extensive portion of the city of Lubbock causing widespread damage to roofs and vehicles. The largest hailstone observed was 4.50 inches in diameter.

Hail, Lubbock

When
June 23, 6:12 PM CST
Where
Lubbock County, 1 mi S of Slaton
Measured
1.75 in hail
Reported by
Public
Coordinates
33.416, -101.650

A report was received of golf ball size hail just south of Slaton.

Hail, Garza

When
June 23, 6:59 PM CST
Where
Garza County, 1.74 mi SE of Southland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.330, -101.532

Law enforcement in Garza County reported golf ball size hail southeast of Southland.

Hail, Kent

When
June 23, 8:05 PM CST
Where
Kent County, Jayton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.250, -100.580

An NWS cooperative weather observer reported quarter size hail in Jayton.

Thunderstorm Wind, Kent

When
June 23, 8:10 PM CST
Where
Kent County, 1 mi SSE of Jayton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.237, -100.573

A Texas Tech University West Texas mesonet site near Jayton measured a wind gust of 60 mph.

Thunderstorm Wind, Garza

When
June 23, 8:15 PM CST to 8:18 PM CST
Where
Garza County, 1 mi NE of Post
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
33.190, -101.368

A Texas Tech University West Texas mesonet site near Post measured severe wind gusts from 2015 CST through 2018 CST. A peak wind gust of 87 mph was measured at 2015 CST.

High Wind, Cottle

When
June 23, 9:20 PM CST to 9:38 PM CST
Where
Cottle forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Childress

When
June 23, 9:58 PM CST to 10:09 PM CST
Where
Childress forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098456, 1098454, 1098453, 1098455, 1098457, 1098458, 1098459, 1098460, 1098461, 1098462.